Montana, 2023

Funnel Clouds in Montana, June 27, 2023

June 27, 2023 · NWS GGW · 2 events in 1 county or zone

Some afternoon thunderstorms managed to produce a couple of funnel clouds over parts of northeastern Montana.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GGW wrote it up.

Some afternoon thunderstorms managed to produce a couple of funnel clouds over parts of northeastern Montana.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at Jun 27, 1:34 AM MST, 11 hours 26 minutes earlier.

Area forecast discussion, Jun 27, 1:34 AM MST, 11 hours 26 minutes before
Area Forecast Discussion
National Weather Service Glasgow MT
234 AM MDT Tue Jun 27 2023

.DISCUSSION...

MORNING DISCUSSION:
Synoptic Setup: Hot high pressure has set up over the Desert
Southwest and spilled over east into the southern and central
Plains. Southwest flow runs up over top of this through
California, southern Idaho, and Wyoming leaving increasing showers
and thunderstorms across these regions. Just north of this over
Montana more sluggish flow is allowing for afternoon and evening
thunderstorms ands showers due to airmass thunderstorms.

Today through Wednesday: Northeast Montana will remain in the no-
mans-land of slow and sluggish flow with chances for afternoon
and early evening thunderstorms after heat builds up for the day.
Most of these will move very slowly and have trouble maintaining
their own updrafts.

Wednesday night into Thursday night: Hot air over the
Desert Southwest will building into the Intermountain West and
western Montana as a ridge which will block off further Pacific
Moisture and begin to limit over all thunderstorms chances for our
area.

Friday through Sunday night: Ridge will begin toppling over across
the region raising temperatures across the board and bringing
highs into the 80s and lower 90s. Meanwhile, a Pacific trough
will move inland over British Columbia.

Monday onward: Ensembles are having difficulty resolving what
happens with the ridge/trough couplet. Current best guess is for
the trough to flatten the ridge and slide along the International
Border and then dig southeast as it exits the Front Range dragging
in cooler weather and an increased chance for showers and
thunderstorms. THough not all solutions are agreeing with this
with some delaying the passage and other pressing the ridge back
north against it and leaving all cooler air to the north.
Confidence here onward is in question. GAH

&&

.AVIATION...

UPDATED: 0200Z

FLIGHT CAT: VFR

DISCUSSION: Scattered showers and thunderstorms continue over the
next several days, mainly in the afternoon and early evening.
Conditions will generally remain VFR with the potential for
temporary MVFR visibility under stronger storms. Otherwise, quiet
flying conditions will prevail with scattered to broken mid- level
clouds.

WIND: Light and variable through the cycle... except for erratic
and gusty wind near thunderstorms.

GAH

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

weather.gov/glasgow

In the hours before

Special weather statement, Jun 27, 10:35 AM MST, 2 hours 25 minutes before
Special Weather Statement
National Weather Service Glasgow MT
1135 AM MDT Tue Jun 27 2023

MTZ023-271830-
McCone MT-
1135 AM MDT Tue Jun 27 2023

...A strong thunderstorm will impact portions of north central McCone
County through 1230 PM MDT...

At 1135 AM MDT, Doppler radar was tracking a strong thunderstorm 14
miles southeast of Frazer, or 18 miles southwest of Wolf Point,
moving east at 10 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of north central
McCone County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4785 10596 4794 10594 4795 10556 4767 10571
TIME...MOT...LOC 1735Z 285DEG 10KT 4788 10589

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Glinskas
Special weather statement, Jun 27, 10:42 AM MST, 2 hours 18 minutes before
Special Weather Statement
National Weather Service Glasgow MT
1142 AM MDT Tue Jun 27 2023

MTZ017-020-271845-
Western Roosevelt MT-Central and Southern Valley MT-
1142 AM MDT Tue Jun 27 2023

...A strong thunderstorm will impact portions of west central
Roosevelt and east central Valley Counties through 1245 PM MDT...

At 1141 AM MDT, Doppler radar was tracking a strong thunderstorm 10
miles southwest of Lustre, or 22 miles northwest of Wolf Point,
moving southeast at 5 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of west central
Roosevelt and east central Valley Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4831 10613 4838 10583 4827 10564 4815 10583
      4812 10611
TIME...MOT...LOC 1741Z 320DEG 6KT 4828 10605

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

Glinskas
Special weather statement, Jun 27, 11:32 AM MST, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Glasgow MT
1232 PM MDT Tue Jun 27 2023

MTZ017-018-020-023-061-271930-
Northern Valley MT-Daniels MT-Western Roosevelt MT-McCone MT-
Central and Southern Valley MT-
1232 PM MDT Tue Jun 27 2023

...Strong thunderstorms will impact portions of southwestern Daniels,
western Roosevelt, east central Valley and northeastern McCone
Counties through 130 PM MDT...

At 1232 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near St. Marie to 11 miles north of Wolf Point.
These storms were nearly stationary.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Wolf Point, Lustre, St. Marie, Volt and Larslan.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4842 10526 4806 10524 4801 10567 4830 10678
      4847 10671 4863 10646 4865 10584
TIME...MOT...LOC 1832Z 318DEG 4KT 4838 10645 4826 10565

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

Glinskas
Special weather statement, Jun 27, 12:17 PM MST, 43 minutes before
Special Weather Statement
National Weather Service Glasgow MT
117 PM MDT Tue Jun 27 2023

MTZ023-025-272015-
Dawson MT-McCone MT-
117 PM MDT Tue Jun 27 2023

...A strong thunderstorm will impact portions of northeastern McCone
and western Dawson Counties through 215 PM MDT...

At 116 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles north of Circle, moving northeast at 5 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Vida.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4752 10570 4764 10583 4793 10555 4760 10522
TIME...MOT...LOC 1916Z 235DEG 5KT 4762 10567

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

Glinskas

The radar

The Glasgow radar (KGGW), 132 km away, was scanning. The volume nearest the first event began at 20:01 UTC.

Open the radar archive at this moment

Event by event

2 funnel cloud. Local standard time, as filed.

Funnel Cloud, Dawson

When
June 27, 1:00 PM MST
Where
Dawson County, 0.69 mi S of Richey
Reported by
Public
Coordinates
47.640, -105.070

Public reported a funnel cloud near Richey.

Funnel Cloud, Dawson

When
June 27, 7:36 PM MST
Where
Dawson County, 1.67 mi SE of Glendive
Reported by
Public
Coordinates
47.080, -104.710

Public reported a funnel cloud near Glendive.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2023Every state in 2023This day in weather historyWarnings in Montana, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1099888, 1099889.